Alert archive / Minnesota / River Flood Warnings in 2019

River Flood Warning 79, NWS La Crosse, WI

July 20, 2019Olmsted County, Winona County, Minnesota

NWS La Crosse, WI issued this river flood warning at Jul 20, 2019, 2:15 PM CDT for Olmsted County, Winona County, Minnesota. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Jul 20, 2019, 2:15 PM CDT (19:15 UTC)
Expired
Jul 20, 2019, 8:42 PM CDT
In force
6 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

Counties Olmsted County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 75 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Middle Fork Whitewater River near Whitewater State Park (WSPM5).

Action stage
12 ft
Minor stage
13.5 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05376100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

094 
WGUS43 KARX 201915
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
215 PM CDT Sat Jul 20 2019

.Recent rainfall has resulted in rises along the Middle Fork
Whitewater River at Whitewater Park. This has resulted in minor
flooding.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

MNC109-169-210715-
/O.NEW.KARX.FL.W.0079.190720T1915Z-190721T2220Z/
/WSPM5.1.ER.190720T1858Z.190720T2200Z.190721T0420Z.NO/
215 PM CDT Sat Jul 20 2019

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Middle Fork Whitewater River Near Whitewater Park.
* until Sunday afternoon.
* At  1:30 PM Saturday the stage was 13.1 feet.
* Flood stage is 13.5 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by today and continue to rise to 
  near 14.6 feet by today. The river will fall below flood stage by 
  this evening.

&&
 
LAT...LON 4402 9216 4415 9202 4415 9196 4400 9205

$$

NMB
1 follow-up statement
785 
WGUS83 KARX 210142
FLSARX


Flood Statement
National Weather Service La Crosse WI
842 PM CDT Sat Jul 20 2019

.Flooding no longer expected along the Middle Fork of the Whitewater 
River at Whitewater State Park.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

MNC109-169-210212-
/O.CAN.KARX.FL.W.0079.000000T0000Z-190721T2220Z/
/WSPM5.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
842 PM CDT Sat Jul 20 2019

The Flood Warning is cancelled for
  The Middle Fork Whitewater River Near Whitewater Park.
* At 7:30 PM Saturday the stage was 12.7 feet.
* Flood stage is 13.5 feet.
* Forecast...The river crested below flood stage at 13.4 feet. The 
  river will continue to fall overnight.

&&
 
LAT...LON 4402 9216 4415 9202 4415 9196 4400 9205

$$

CA

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jul 20, 12:26 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 20, 12:26 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1226 PM CDT Sat Jul 20 2019

.SHORT TERM...(Today and tonight)
Issued at 257 AM CDT Sat Jul 20 2019

Early morning surface analysis reveals a couple weak surface lows,
one over eastern Wyoming and one near Marquette. A nearly stationary
front stretches between the two lows, draped across the northern
portion of our CWA. A pool of oppressive dewpoints lingers south of
the front, with early morning readings still in the upper 70s to
lower 80s generally along and south of I-90. Temperatures south of
the front early this morning are still in the low to mid 80s in the
Mississippi and Wisconsin River valleys. Record warmest low
temperatures for July 20 are 78 degrees for La Crosse (1926) and 76
for Rochester (2011). While we're certainly on track to setting new
records early this morning, there's a decent chance we'll cool
sufficiently behind the front this evening to keep the current
calendar day records safely in place. It'll be another toasty, humid
day south of the front, across mainly northeast IA and far southwest
WI where highs will be near 90 and dewpoints in the mid-upper 70s.
Will keep excessive heat warning as is in this area. Northerly flow
will offer some relief north of the front with highs in the mid 70s
to mid 80s and dewpoints in the mid 60s to lower 70s.

A robust low level jet over the Plains was feeding an MCS over
western South Dakota early this morning. Current suite of convective
allowing models generally wants to bring this decaying MCS into our
neck of the woods towards midday, with only isolated pop up showers
and storms this morning. By midday the low levels are expected to
warm sufficiently to mostly erode any capping. The airmass south of
the front will remain sufficiently juiced to promote MLCAPEs of 1500
to 4000+ J/kg, highest south of I-90. Moisture transport will be
considerably weaker than Friday evening, but with this kind of
instability it won't take much forcing to pop showers and storms
heading into the afternoon hours as the decaying MCS approaches, and
the front will certainly lend additional support. Latest CAMs paint
fairly widespread convection crossing mainly the northern 2/3 of our
CWA from late morning through the afternoon. Not as much deep layer
bulk shear to work with as Friday evening, but 30-45 knots in the
0-3km layer should support some organized storms (HREF shows some
respectable updraft helicity). CAMs show potential for some discrete
cells popping up along the front initially before activity gets
swallowed up by the incoming MCS, perhaps morphing into some linear
segments. Damaging winds will be the main threat. Isolated large
hail and perhaps a brief tornado are also possible if updrafts can
become sufficiently organized.

From a hydro standpoint, the good news is this afternoon convection
looks fairly progressive, but the bad news is the vast majority of
our CWA has already been worked over by heavy rainfall over the last
several days and doesn't need any more at the present time. PWATs
will be in excess of 2 inches with deep warm cloud depths, so heavy
downpours are likely. Still too much uncertainty with regard to
convective evolution to warrant issuing a flash flood watch at this
time, but day shift may need to consider a short term watch based on
how the MCS evolves upstream this morning.

An incoming shortwave will nudge the front southward heading into
this evening, with perhaps another round of convection developing
along it after this afternoon's activity departs. Not as much
instability or shear with this potential later round, but heavy
downpours will remain a concern through late evening before activity
exits to our south overnight.

.LONG TERM...(Sunday through Friday)
Issued at 257 AM CDT Sat Jul 20 2019

By Sunday, continued light northerly surface flow will drop dew
points into the 55-65 degree range, bringing welcome relief from the
oppressive heat and humidity. Passage of the upper trough Sunday
night looks like it will be dry with not enough moisture to
generate any precip. Highly amplified northwest flow aloft through
mid week will reinforce the dry and seasonably mild trend through
late week.  The next chance for rain looks like it will not be until
next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1226 PM CDT Sat Jul 20 2019

Line of strong to severe thunderstorms will impact LSE the next
hour, with additional showers and occasional thunderstorms
remaining possible through late afternoon and the evening hours,
though with a trend toward less severity. The precipitation risk
should end overnight as much drier air arrives behind a cold
front, as winds shift northerly. Skies will also tend to clear
with time, save for some passing cirrus at times.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 7 PM CDT this evening for WIZ054-
     061.

     Flash Flood Watch until 7 PM CDT this evening for WIZ017-029-
     032>034-041>044-053-055.

MN...Flash Flood Watch until 7 PM CDT this evening for MNZ079-086>088-
     094>096.

IA...Excessive Heat Warning until 7 PM CDT this evening for IAZ011-
     018-019-029-030.

&&

SHORT TERM...Kurz
LONG TERM...DMD
AVIATION...Lawrence
Hazardous weather outlook, Jul 20, 3:24 AM CDT, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
324 AM CDT Sat Jul 20 2019

IAZ008>010-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-
055-210830-
Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower-
Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Richland-
324 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected to move through the area today from
late morning into the afternoon. A few of these storms could
become strong to severe, capable of producing damaging winds,
isolated large hail, and torrential rainfall. Localized flash
flooding could result in areas that see repeated heavy rainfall.
Another round of thunderstorms will be possible this evening.
While the severe threat will be lower with these storms, heavy
rainfall will remain possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed today. Rainfall and flooding
reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-018-019-029-030-WIZ054-061-210830-
Allamakee-Floyd-Chickasaw-Fayette-Clayton-Crawford-Grant-
324 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected to move through the area today from
late morning into the afternoon. A few of these storms could
become strong to severe, capable of producing damaging winds,
isolated large hail, and torrential rainfall. Localized flash
flooding could result in areas that see repeated heavy rainfall.
Another round of thunderstorms will be possible this evening.
While the severe threat will be lower with these storms, heavy
rainfall will remain possible.

An excessive heat warning remains in effect today. Afternoon heat
indices will top out between 100 and 105 degrees. Heat-related
illnesses may occur with prolonged exposure to the heat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed today. Rainfall and flooding
reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Jul 20, 1:43 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
143 PM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     TSTM WND DMG     4 NNW ROCHESTER         44.06N 92.50W
07/20/2019                   OLMSTED            MN   PUBLIC

            SOCIAL MEDIA PHOTO OF LARGE PORTION OF TREE
            DOWN. RELAYED VIA BROADCAST MEDIA. TIME
            ESTIMATED FROM RADAR.

&&

CA
Local storm report, Jul 20, 1:48 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
148 PM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     TSTM WND GST     8 ESE FENNIMORE         42.94N 90.50W
07/20/2019  E55 MPH          GRANT              WI   TRAINED SPOTTER

            VARIOUS WIND GUSTS OF 52 TO 55 MPH

&&

SHEA
Local storm report, Jul 20, 1:57 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
157 PM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     TSTM WND GST     LONE ROCK               43.18N 90.20W
07/20/2019  M55 MPH          RICHLAND           WI   ASOS

&&

SHEA
Local storm report, Jul 20, 1:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
159 PM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     KIELER                  42.58N 90.60W
07/20/2019  E50 MPH          GRANT              WI   FIRE DEPT/RESCUE

            REPORTED IN JAMESTOWN AREA AS WELL

&&

SHEA
Local storm report, Jul 20, 2:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
200 PM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       BUFFALO                 44.23N 91.86W
07/20/2019  M1.98 INCH       BUFFALO            WI   AMATEUR RADIO

&&

CA
Local storm report, Jul 20, 2:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
213 PM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     TSTM WND DMG     CHARLES CITY            43.07N 92.67W
07/20/2019                   FLOYD              IA   PUBLIC

            PHOTO OF TREE DOWN ON HOUSE. RELAYED VIA
            BROADCAST MEDIA. TIME ESTIMATED FROM RADAR.

&&

CA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:19 AM CDTSpecial Weather StatementARXDodge26 min
Jul 20, 6:58 AM CDTFlash Flood WarningARXDodge, Olmsted9 hr
Jul 20, 7:20 AM CDTFlash Flood WatchARXDodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more7 hr
Jul 20, 7:59 AM CDTSevere Thunderstorm WarningARXWabasha, Winona61 min
Jul 20, 8:31 AM CDTFlash Flood WarningARXWabasha, Winona3 hr
Jul 20, 8:43 AM CDTSevere Thunderstorm WarningARXDodge, Olmsted, Wabasha47 min
Jul 20, 9:20 AM CDTSevere Thunderstorm WarningARXWabasha, Winona40 min
Jul 20, 10:38 AM CDTSpecial Weather StatementARXDodge, Mower37 min
Jul 20, 10:56 AM CDTSevere Thunderstorm WarningARXDodge, Fillmore, Mower, Olmsted64 min
Jul 20, 11:19 AM CDTSevere Thunderstorm WarningARXWabasha56 min
Jul 20, 11:34 AM CDTFlash Flood WarningARXWabasha, Winona4 hr
Jul 20, 11:36 AM CDTSevere Thunderstorm WarningARXFillmore, Houston, Olmsted, Winona54 min
Jul 20, 2:20 PM CDTRiver Flood WarningARXWabasha60 hr

Nearby

River Flood Warnings in Minnesota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.